by Neil Bauman, Ph.D.
A lady wrote:
Would you explore the question of medications that affect hearing loss. My hearing gets noticeably worse every year. I’ve asked my doctor about which of my many medications (I’m 81) might cause deterioration of my hearing. He doesn’t seem to know.
Here is the list of what I am taking.
Ventolin HFA inhaler (Albuterol)
Vytorin (a combination of Ezetimibe and Simvastatin)
Klor-Con (Potassium chloride)
Vitamin D3, 2000 unit
Veramyst nasal spray (Fluticasone)
Pataday eye drops
Advair diskus (Fluticasone)
Omeprazole (brand name Prilosec)
Tylenol Arthritis Pain
It can be hard to pin down exactly what is causing your hearing to drop each passing year. There could be any number of factors including aging and various health issues in addition to the drugs you are taking.
However, when I looked at the above list of drugs and vitamins you are taking, one drug instantly jumped out at me.
First, the good news. Of the 17 things you are taking, 16 of them are not known to cause hearing loss. (Some of these cause other ototoxic side effects such as tinnitus or vertigo so they can still damage your ears, but they are not known to cause hearing loss.)
Now for the bad news. One drug is well-known for causing hearing loss, namely Furosemide (brand name Lasix).
Your doctor has no excuse for not knowing that Furosemide is ototoxic because it has been known to cause hearing loss for 39 years now! It’s not a secret. Furthermore, Furosemide is listed as being ototoxic in his PDR.
Incidentally, Furosemide causes hearing loss in about 6.4% of the people taking it. Furthermore, the greater the dose and the faster you take it, the greater the incidence and severity of the resulting hearing loss. For example, in one study, 67% of the people taking Furosemide at the rate of 25 mg per minute ended up with noticeable hearing loss.
I would not be at all surprised if you find that your progressive hearing loss is largely caused by the Furosemide you are taking. You should ask your doctor if you could take another diuretic instead. For example, if it will do the job, Hydrochlorothiazide is much less ototoxic than Furosemide and is not known to cause hearing loss.